Dapagliflozin associated ketoacidosis: A must know fact for nephrologists

    loading  Checking for direct PDF access through Ovid

Excerpt

A 64‐year‐old diabetic woman was referred for progressive dyspnea for 1 day. The blood sugar had been poorly controlled (glycated haemoglobin 14.5%) with multiple oral hypoglycaemic agents (miglitol 100 mg bid, sitagliptin/metformin 50/850 mg bid, glimepiride 2 mg qd, metformin 500 mg bid, dapagliflozin 5 mg qd). The dapagliflozin was added last month due to insulin refusal. Eighteen days prior to this admission, she underwent tooth extraction for right maxillary incisor at a local clinic. Unfortunately, gingival abscess developed and she received debridement therapy for twice in 11 days. She had applied Chinese Green Oil (20% methyl salicylate, 16% menthol and 3% camphor in eucalyptus oil and clove oil) over check for pain relief. On arrival, she was found dyspneic with Kussmaul breathing. Blood tests showed leukocytosis with left shifting (white blood cell count 21000/μL, neutrophils 69%), severe high anion gap metabolic acidosis with incomplete respiratory compensation [pH 6.986, HCO3 7 mm/L, PaCO2 20.9 mmHg, osmolality 281 mosm/kgH2O (normal 275–295), sodium 135 Meq/L (normal 134–148), potassium 2.8 mEq/L (normal 3.6–5.0), chloride 102 mEq/L (normal 102–112), lactate 9.0 mg/dL (normal 4.5–19.8)], but normal renal function [urea nitrogen 7.6 mg/dL (normal 6.0–21.0), creatinine 0.56 mg/dL (normal <1.03)]. No ethanol, methanol or salicylate was detected. Notably, the blood ketone level was surprisingly high [7.0 mmol/L (normal <0.6)], but the random blood glucose level was only 181 mg/dL. Under the impression of diabetic ketoacidosis, she was treated with intravenous hydration and insulin therapy. Since a computer tomography revealed bony destruction at the right upper incision region with fluid collection, systemic antibiotics therapy was administrated and abscess drainage was performed. The symptoms improved and ketoacidosis resolved in 5 days.
The sodium glucose cotransporter 2 (SGLT2) inhibitors are a class of new prescription medicines that are approved for use together with diet and exercise to lower blood sugar in adults with type 2 diabetes. Nevertheless, the US Food and Drug Administration (FDA) warned the public in May 20151 that SGLT2 inhibitors (canagliflozin, dapagliflozin and empagliflozin) may lead to ketoacidosis. In December 2015,2 the FDA also revised labels of SGLT2 inhibitors to include warnings about ketoacidosis and serious urinary tract infections. Theoretically,3 when SGLT2 inhibitors are combined with insulin, it is often necessary to decrease the insulin dose to avoid hypoglycaemia. The inadequate dose of insulin may be insufficient to suppress lipolysis and ketogenesis. Furthermore, SGLT2 is expressed in pancreatic alpha‐cells, and SGLT2 inhibitors may promote glucagon secretion. The aetiology of ketoacidosis in this case was thought to be dapagliflozin usage in an insulin refusal patient, which was precipitated by severe infection. What we have learned from this case is, as a substantial proportion of renal patients are diabetes mellitus with nephropathy, it is mandatory for clinical nephrologists to be aware of this possibility when prescribing SGLT2 inhibitors for their patients.
    loading  Loading Related Articles